Alert archive / South Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Columbia, SC

August 8, 2011Lancaster County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 8, 2011, 8:18 PM EDT for Lancaster County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2011, 8:18 PM EDT (00:18 UTC)
Expired
Aug 8, 2011, 9:00 PM EDT
In force
42 min
Issued by
NWS Columbia, SC

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 100 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WWUS82 KCAE 090018
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
818 PM EDT MON AUG 8 2011

SCZ015-090100-
LANCASTER-
818 PM EDT MON AUG 8 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER COUNTY
THROUGH 900 PM EDT...

AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
LANCASTER TO 18 MILES SOUTHWEST OF IRWIN...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...HEATH SPRINGS...IRWIN AND LANCASTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3494 8078 3482 8079 3482 8057 3454 8066
      3460 8090 3464 8090 3470 8086 3475 8088
      3479 8088 3483 8091 3484 8087 3490 8088
      3492 8087 3501 8091 3507 8091
TIME...MOT...LOC 0017Z 271DEG 17KT 3496 8067 3452 8105

$$

SMITH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 7:42 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 8, 7:42 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
742 PM EDT MON AUG 8 2011

.SYNOPSIS...
A SURFACE TROUGH WILL LINGER OVER THE REGION THROUGH TUESDAY. HOT
AND HUMID CONDITIONS WILL CONTINUE. A WEAK COLD FRONT WILL MOVE
INTO THE AREA WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WEAK SHORT WAVE IN THE PROCESS OF MOVING ACROSS THE FORECAST
AREA. WILL HAVE LINE OF POPS ALONG THIS ACTIVITY THROUGH ABOUT
MIDNIGHT. WILL GO 30 PERCENT NORTH TO 20 PERCENT REST OF AREA.
TEMPERATURES AND HEAT INDICES HAVE DROPPED...SO LET HEAT ADVISORY
EXPIRE. WILL LOOK AT HEAT INDICES FOR TUESDAY THE NEXT COUPLE OF
HOURS FOR ANOTHER POSSIBLE HEAT ADVISORY. OTHERWISE...EXPECT LOW
TEMPERATURES SIMILAR TO RECENT NIGHTS WITH READINGS IN THE MIDDLE
TO UPPER 70S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
THE MODELS MAINTAIN WEAK LEE-SIDE TROUGHING THROUGH TUESDAY.
CONVERGENCE ASSOCIATED WITH THE TROUGH AND HEATING MAY HELP
SUPPORT THUNDERSTORMS. COVERAGE SHOULD BE LIMITED BECAUSE UPPER-
LEVEL LIFT APPEARS TO HOLD OFF FOR MUCH OF THE DAY. AN AVERAGE OF
THE GFS AND NAM MOS SUPPORTED SLIGHT CHANCE POPS. THE NAM AND GFS
SHOW A SHORTWAVE TROUGH AFFECTING THE AREA TUESDAY EVENING. THIS
LIFT PLUS THE LINGERING HEAT OF THE DAY SUPPORTS THUNDERSTORMS.
THE MAV AND MET MOS POPS MAY BE TOO LOW. MAINTAINED POPS OVERNIGHT
BECAUSE OF AN APPROACHING WEAK COLD FRONT. THIS FRONT APPEARS TO
LINGER WEDNESDAY...BUT BOTH MODELS SHOW DEEPER MOISTURE SHIFTING
EAST OF THE AREA WITH VERY LOW POPS. IT WILL BE HOT AGAIN TUESDAY
AND A HEAT ADVISORY WILL LIKELY BE NEEDED.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE GFS AND ECMWF MAINTAIN A BROAD UPPER-LEVEL TROUGH OVER THE
EAST PART OF THE NATION DURING MUCH OF THE EXTENDED PERIOD. A
FRONT APPEARS TO LINGER NEAR THE AREA DURING MUCH OF THE PERIOD.
THERE APPEARS TO BE LITTLE MOISTURE EARLY...BUT RECOVERY OF
MOISTURE DURING THE WEEKEND. THE GFS ENSEMBLE MEANS SUPPORT 10 TO
20 PERCENT POPS EARLY...INCREASING TO 30 PERCENT SATURDAY THROUGH
MONDAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
EXPECT MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD. A WEAK
SURFACE TROUGH AND STRONG HEATING WILL SUPPORT THUNDERSTORMS...BUT
EXPECT CONVERGENCE INTO THE TROUGH WILL BE WEAK WITH LITTLE OR NO
UPPER-LEVEL SUPPORT. THE THUNDERSTORM CHANCE APPEARS TOO LOW TO
INCLUDE IN THE TERMINAL FORECASTS AT THIS TIME. THE WARM AIR MASS
AND A LITTLE MIXING SHOULD HELP PREVENT SIGNIFICANT FOG LATE
TONIGHT.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS POSSIBLE EACH
DAY IN EARLY MORNING FOG AND MAINLY AFTERNOON THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...23
Hazardous weather outlook, Aug 8, 5:16 AM EDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
516 AM EDT MON AUG 8 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
516 AM EDT MON AUG 8 2011

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 8:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
818 PM EDT MON AUG 8 2011

SCZ015-090100-
LANCASTER-
818 PM EDT MON AUG 8 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER COUNTY
THROUGH 900 PM EDT...

AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
LANCASTER TO 18 MILES SOUTHWEST OF IRWIN...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...HEATH SPRINGS...IRWIN AND LANCASTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3494 8078 3482 8079 3482 8057 3454 8066
      3460 8090 3464 8090 3470 8086 3475 8088
      3479 8088 3483 8091 3484 8087 3490 8088
      3492 8087 3501 8091 3507 8091
TIME...MOT...LOC 0017Z 271DEG 17KT 3496 8067 3452 8105

SMITH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:47 PM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 6 more21 hr
Aug 9, 3:59 PM EDTSpecial Weather StatementCAEAiken61 min
Aug 9, 4:30 PM EDTSpecial Weather StatementCAEBamberg, Barnwell60 min
Aug 9, 5:14 PM EDTSpecial Weather StatementCAELexington61 min
Aug 9, 5:31 PM EDTSpecial Weather StatementCAEBamberg, Barnwell, Orangeburg59 min
Aug 9, 5:58 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg62 min
Aug 9, 6:38 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg67 min
Aug 9, 6:42 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland63 min
Aug 9, 7:35 PM EDTSpecial Weather StatementCAELexington, Richland55 min
Aug 8, 8:27 PM EDTSpecial Weather StatementCAEColumbia, McDuffie48 min
Aug 9, 5:06 PM EDTSpecial Weather StatementCAEJenkins39 min

Nearby

Special Weather Statements in South Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.